South Dakota, 2012

Hail in South Dakota, September 4, 2012

September 4, 2012 · NWS ABR · 6 events in 2 counties and zones

A couple isolated thunderstorms brought large hail to quarter size to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought large hail to quarter size to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 4, 2:32 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 4, 2:32 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CURRENT WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE ENERGY WORKING
ITS WAY INTO CENTRAL MONTANA. SURFACE OBS INDICATE A WEAK LOW HAS
DEVELOPED ACROSS WESTERN SOUTH DAKOTA. SURFACE OBS ALSO INDICATE
VERY DRY AIR ACROSS WESTERN SOUTH DAKOTA...WITH KMBG AND KPIR
DEWPOINTS IN THE 30S AND RELATIVE HUMIDITY VALUES IN THE TEENS.
FORTUNATELY FOR FIRE WEATHER CONCERNS...WINDS SPEEDS ARE MAINLY
STAYING BELOW 10 MPH IN OUR AREA.

THE SHORTWAVE ENERGY AND ASSOCIATED COLD FRONT WILL DROP OUT OF
MONTANA INTO THE DAKOTAS LATE THIS AFTERNOON AND TONIGHT. Q-VECTOR
AND FRONTOGENESIS FIELDS INDICATE PRETTY STRONG FORCING AS THIS
SYSTEM WORKS ITS WAY INTO THE REGION. THE LIMITING FACTOR IS GOING
TO BE MOISTURE. SOUNDINGS INDICATE SOME MID LEVEL MOISTURE...BUT
IT IS VERY DRY AT THE SURFACE. NAM ML CAPE VALUES ARE TOPPING OUT
AT 50 TO 100 J/KG. WHILE THERE IS ABOUT 50 KTS OF 0-6 KM
SHEAR...THE HIGH VALUES MAY ACTUALLY INHIBIT THE ABILITY OF
THUNDERSTORMS TO SUSTAIN THEMSELVES GIVEN THE LOW BUOYANCY VALUES.
THE BEST CHANCE FOR STRONG STORMS TO DEVELOP WILL LIKELY BE SOUTH
AND EAST OF THIS CWA...HOWEVER AN ISOLATED STORM IS STILL POSSIBLE
ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT.
STRONG WIND GUSTS MAY BE OF CONCERN WITH ANY THUNDERSTORMS GIVEN
THE DRY AIR INVERTED V SOUNDINGS.

COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS WILL OCCUR BEHIND
THE FRONT. HIGH TEMPERATURES WILL ONLY RISE INTO THE 70S ACROSS THE
REGION WEDNESDAY.

ANOTHER SHORTWAVE AND COLD FRONT WILL INFLUENCE THE REGION LATE
THURSDAY AND FRIDAY. IT APPEARS THERE MAY BE MORE OF A CHANCE FOR
WIDESPREAD RAIN SHOWERS WITH THIS SYSTEM AS LITTLE TO NO CAPE
WILL BE AVAILABLE. MODELS STILL HAVE A LITTLE WORK TO DO WITH THE
TIMING AND POSITION OF THIS SYSTEM HOWEVER.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH A COOL DOWN FOR
FRIDAY AS A LARGE COOL CANADIAN HIGH PRESSURE AREA DROPS INTO THE
REGION. FRIDAY'S TEMPERATURES WILL DEFINITELY BE FALL-LIKE WITH 85H
TEMPERATURES COOLING TO +5 TO +11C ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. THUS...EXPECT HIGHS ONLY IN THE MID 60S TO THE LOWER
70S ACROSS THE CWA. SHOULD ALSO HAVE A LOT OF COLD AIR CU ON FRIDAY.
IT WILL WARM SOME INTO SATURDAY AS THE MODELS SHOW THE HIGH
PRESSURE AREA ONLY BUILDING SLOWLY SOUTH AND EAST THROUGH
SATURDAY. HIGHS ON SATURDAY WITH PLENTY OF SUNSHINE WILL BE MOSTLY
IN THE 70S. AS THE SURFACE HIGH PRESSURE AREA CONTINUES TO BUILD
SOUTH AND EAST AND THE PRESSURE GRADIENT TIGHTENS UP ACROSS THE
REGION...SOUTH WINDS WILL BE ON THE INCREASE THROUGH SUNDAY
EVENING. THESE WILL BRING IN WARMER AIR FOR SUNDAY WHICH WILL
REMAIN INTO MONDAY. HIGHS ARE EXPECTED TO BE IN THE UPPER 70S TO
THE MID 80S FOR BOTH SUNDAY AND MONDAY. THE MODELS AGREE CLOSELY
ON BRINGING A PACIFIC FRONTAL BOUNDARY ACROSS THE REGION MONDAY
AFTERNOON THROUGH TUESDAY MORNING. LEFT IT DRY AT THIS TIME FOR
MONDAY THROUGH TUESDAY AS THE COLD FRONT PASSES THROUGH.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR MID AND HIGH LEVEL CLOUDS WILL SLOWLY INCREASE FROM THE
NORTHWEST THROUGH THIS AFTERNOON AND EVENING AS A SHORT WAVE
TROUGH DROPS INTO THE REGION. AT THE SURFACE...A COLD FRONT WILL
ALSO PUSH THROUGH INCREASING THE WINDS FROM THE NORTHWEST THIS
EVENING THEN FALLING OFF OVERNIGHT. THERE WILL ALSO BE SOME SHOWERS
AND THUNDERSTORMS DEVELOP THIS EVENING AND MAY AFFECT ABR AND ATY.
THE MID AND HIGH LEVEL CLOUDS WILL MOVE EAST FOR WEDNESDAY WITH
SOME VFR MIXING CU LAYER CLOUDS WITH CONTINUED NORTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 4, 3:07 AM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT TUE SEP 4 2012

SDZ003-015-033-045-048-050915-
CORSON-DEWEY-STANLEY-JONES-LYMAN-
407 AM CDT TUE SEP 4 2012 /307 AM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITY VALUES BELOW 20 PERCENT IN COMBINATION WITH
LIGHT WINDS WILL PRODUCE VERY HIGH GRASSLAND FIRE DANGER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-034>037-051-050915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
407 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hughes

When
September 4, 5:08 PM CST
Where
Hughes County, 8.05 mi SE of De Grey
Measured
1 in hail
Reported by
Public
Coordinates
44.210, -99.790

Hail, Hughes

When
September 4, 5:21 PM CST
Where
Hughes County, 8.05 mi SE of De Grey
Measured
1 in hail
Reported by
Public
Coordinates
44.210, -99.790

Hail, Buffalo

When
September 4, 5:57 PM CST
Where
Buffalo County, 14.01 mi NW of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.180, -99.190

Hail, Buffalo

When
September 4, 6:10 PM CST
Where
Buffalo County, 11.73 mi NW of Gann Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
44.140, -99.180

Hail, Buffalo

When
September 4, 6:15 PM CST
Where
Buffalo County, 7.32 mi WNW of Gann Vly
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.080, -99.130

Hail, Buffalo

When
September 4, 6:30 PM CST
Where
Buffalo County, 3.59 mi NNE of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412535, 412536, 412559, 412583, 412590, 412591.